NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 30, 8:57 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 30, 8:57 AM EST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
957 AM EDT Tue Jul 30 2024
.SYNOPSIS...
A warm front will lift from the central Appalachians across the Mid-
Atlantic this evening before reaching southern New England
Wednesday night. At the same time, a weak cold front tracks
through tonight before dissipating to the south. A stronger cold
front will approach this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As advertised, low clouds have become a mainstay feature for all
locations east of the Blue Ridge. Recent satellite trends show
little change of the appearance of this stratus deck. Based on
the aircraft soundings from KIAD, KDCA, and KBWI, the marine
layer currently extends up to around 1,500 to 2,000 feet,
accompanied by some capping on top of this layer. Thus, it may
take a few more hours until this thick layer of stratus is
completely scoured out. Looking farther upstream, a broken band
of light to moderate showers are currently pushing across far
western Maryland. Any lightning has been very fairly isolated in
nature.
Given the expanse of low clouds over the area along with the
arrival of mid/high cloud debris, surface heating will likely be
slowed down at first. Lapse rates aloft look rather poor.
Still, modest CAPE values ranging from around 1000 J/kg near
I-81 to 2500 J/kg near I-95 are likely by mid to late afternoon.
Instability and moisture combined with modestly enhanced mid-
level flow attendant to an approaching convectively-augmented
shortwave trough arriving around peak heating should result in
scattered to numerous showers and thunderstorms. Some of the
thunderstorms, given the parameters outlined above, may
organized loosely into bands or clusters capable of gusty to
locally damaging winds. If more cloud breaks or heating are
realized, and/or mid-level flow and shear is stronger than
anticipated with the incoming wave, then there could be a
conditionally greater risk for damaging winds. Additionally,
backed flow near the bay/river breeze could locally enhanced
SRH; should a stronger thunderstorm interact favorably with this
boundary, a brief spin-up would be possible.
Heading into this evening, PWs increase to 1.75-2 inches east of
the Blue Ridge and Catoctin Mountains. Lingering forcing from
the tail of the shortwave trough atop a modestly increasing LLJ
running roughly parallel to any remnant outflow boundaries could
spark an additional round of showers and thunderstorms near the
metros this evening. Given the loss of daytime heating and
already marginal dynamics, the severe threat should be lower
with any second round (though not quite zero given the slightly
increased LLJ). However, MBE velocities drop, indicating a
potential for backbuilding/training thunderstorms. With the
increased PWs, and these factors overlapping the more vulnerable
metro areas, a conditional flood threat exists. Confidence was
too low for a watch as of early this morning, but trends will be
monitored throughout the day.
Precipitation should gradually wane through the night, though a
few showers or a thunderstorm or two could linger near and east
of I-95 into the overnight/early morning hours given the moist
environment in place.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Following the passage of the Tuesday wave, low-level flow looks
to turn a bit west-of-south. This should result in more sunshine
and heating, but also somewhat lower dew points given the flow
pattern introduces some downsloping effects off the higher
terrain. Therefore, both air temperatures and heat index values
should be in the mid to upper 90s, perhaps touching 100 near and
east of I-95 during the afternoon hours. With a lack of a more
definitive trigger and lower near-surface Tds, thunderstorm
coverage should be more isolated on Wednesday. The steeper low-
level lapse rates could result in a spotty gusty storm, though.
The convective forecast becomes a bit more uncertain heading
into the Wednesday night through Thursday night timeframe. Low-
level moisture will increase once again, but beyond that the
evolution locally will depend highly on what happens upstream
over the Midwest. Subtleties in the smaller-scale features are
difficult to resolve, hence the greater uncertainty. Most
guidance hints as some sort of MCS feature approaching from the
OH Valley, but its strength and impact locally will rely heavily
on factors that have low predictability a few days out. Will
need to monitor this evolution over the next 1-2 days given a
stalled front nearby and an increasingly humid/unstable airmass.
If enough sun is prevalent on Thursday, temperatures should have
no problem rising well into the 90s. When combined with the
increasing humidity, heat index values could soar to 100 to 110
during the afternoon hours.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
An active upper-level pattern continues into the end of the week and
weekend. Several pieces of upper-level energy will swing through
during this timeframe within a persistent NW flow. All the while,
the Bermuda High remains persistent offshore, ushering in a
continuous flow of warm and humid air. Ultimately, this results in
daily chances for showers and thunderstorms. The strongest of these
features moves through Saturday into Sunday, bringing the best
chance for organized thunderstorms.
As far as temperatures are concerned, Friday will likely be the
hottest day in the long term period. A brief period of height rises
ahead of the next shortwave should yield highs into the mid to upper
90s again (80s in the mountains). Saturday through Monday will all
be pretty similar, falling a few degrees with highs generally in the
low 90s (upper 70s to 80s in the mountains).
The upper ridge over the central CONUS may begin to gradually push
towards the east by early next week, perhaps shifting the pattern
over the area, but still lots of uncertainty in exactly how quickly
that occurs.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
A period of low CIGs (FL008-FL015) remain in place for all
terminals outside of KMRB. Although some breaks in the low
clouds are noted at KCHO. Conditions gradually improve after
around 15-16Z although the stratus deck is currently holding
fairly strong east of the Blue Ridge. Scattered to numerous TS
develop and are most likely to affect the metro terminals
between 21Z and 02Z, though enough confidence exists to keep a
TS mention in the KCHO/KMRB TAFs, as well (a touch earlier).
Brief restrictions in heavy rain/gusty winds are possible. There
is some evidence of potential backbuilding TS this evening, so
can't rule out some spotty prolonged/repeat effects 22Z-03Z, but
confidence is low. Otherwise, S flow around 10 kts becomes
lighter tonight, then shifts to W/SW Wednesday with a few gusts
to around 15 kts possible in the afternoon hours.
TS coverage should be much spottier Wednesday, with uncertainty
in timing and coverage Wednesday night through Thursday night as
one or more complexes attempt to approach from the Midwest. Wind
varies between W and S during this time.
An active upper-level pattern continues through the weekend, with
daily chances for showers and thunderstorms. A more organized
thunderstorm threat looks to occur on Saturday as a stronger piece
of upper-level energy swings through. Main threats would be gusty
winds and brief VSBY reductions.
Winds are generally going to be out of the SW Friday and most of
Saturday at around 5 to 10 knots. As the aforementioned upper-level
system swings through, a wind shift will occur out of the west at
the surface as well. This occurs late Saturday and will switch out
of the W to NW. This continues into Sunday.
&&
.MARINE...
Southerly gusts of 20-25 knots are expected through this
evening, with the most widespread/strongest gusts most likely
from mid afternoon through early evening. Thunderstorms become
likely by late afternoon, lingering into the evening. Some of
these storms could produce hazardous winds and waves, lightning
strikes, and possibly a brief waterspout or small hail.
Winds become lighter and storms diminish gradually overnight.
Additional isolated thunderstorms are possible Wednesday, with
perhaps more organized thunderstorm activity developing by
Thursday. Winds vary between west and south at lighter speeds
during this time (outside of any thunderstorms).
Synoptic winds should remain southerly Friday and most of Saturday
ahead of an approaching front. Once this front moves through, winds
will shift out of the W to NW. SCAs are possible Friday and
Saturday as winds channel up the bay. Outside of that though,
thunderstorms are possible each day through the weekend, which
could necessitate SMWs.
&&
.TIDES/COASTAL FLOODING...
Southerly flow through today will lead to elevated water levels.
Near minor flooding is possible along vulnerable shoreline, but
confidence in exceeding minor thresholds is low. Water levels
should gradually come down as winds become west of south tonight
through Thursday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 2 AM EDT Wednesday for MDZ008.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 2 AM EDT Wednesday for ANZ530>532-
539-540.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ533-534-
537-541-543.
Small Craft Advisory until 9 PM EDT this evening for ANZ535-
536-538-542.
&&
SYNOPSIS...BRO/DHOF
NEAR TERM...BRO/DHOF
SHORT TERM...DHOF
LONG TERM...CJL
AVIATION...BRO/DHOF/CJL
MARINE...DHOF/CJL
TIDES/COASTAL FLOODING...DHOFHazardous weather outlook, Jul 30, 10:32 AM EST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1132 AM EDT Tue Jul 30 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-311545-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1132 AM EDT Tue Jul 30 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms are possible
between about 3 PM and midnight. A few of these thunderstorms
could produce a few localized damaging wind gusts, and an isolated
instance of flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Hot and humid conditions are expected which will bring heat index
values to around 105 to 110 degrees on Thursday and Friday.
Strong to severe thunderstorms may be possible on Friday afternoon
and evening. The primary threat will be damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-311545-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1132 AM EDT Tue Jul 30 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and thunderstorms are possible
between about noon and 9 PM. A few of these thunderstorms could
produce a few localized damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Outside the Blue Ridge Mountains, hot and humid conditions are
expected which will bring heat index values to around 100 to 105
degrees on Thursday and Friday. Heat indices up to 110 degrees are
possible east of the Blue Ridge Mountains during this time.
Strong to severe thunderstorms may be possible on Friday afternoon
and evening. The primary threat will be damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-311545-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1132 AM EDT Tue Jul 30 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Hot and humid conditions are expected which will bring heat index
values to around 100 to 105 degrees, mainly over the lower
elevations, on Thursday and Friday.
Strong to severe thunderstorms may be possible on Friday afternoon
and evening. The primary threat will be damaging wind gusts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.